Subject: PD Mirror Movements; Parkinsonism from Atypical Antipsychotics; WE MOVE at AAPMR
Date: 10/14/20051. Mirror movements in parkinsonism: Evaluation of a new clinical sign
AJ Espay, JY Li, L Johnston, R Chen, AE Lang
J Neurol Neurosurg Psychiatry 2005;76:1355-1359
PD patients with asymmetric parkinsonism are likely to display mirror movements, according to this report. Mirror movements are involuntary and unnecessary movements that accompany voluntary movement in homologous muscles on the opposite side of the body.
Twenty-seven early PD patients without dyskinesias were evaluated for parkinsonism with portions of the UPDRS. Left and right sides were evaluated separately, and an “asymmetry” score was calculated based on difference in disease burden on the two sides. A blinded rater watched videotape of the evaluation to assess presence and magnitude of mirror movements on a 40-point scale.
Mirror movements were “easily discernible” in the less affected side during movement of the more affected side in 24 of 27 patients with early, asymmetric PD. Mirror movements were not seen in the more affected side during activation of the less affected side in any patient. Mirror movements were seen only in the hand in 10 patients, only in the foot in 2 patients, and in both hand and foot in 12 patients. Mirroring was strongly correlated with degree of asymmetry of disease, such that the greater the difference in parkinsonism between the two sides, the more pronounced the mirror movements.
The authors write, “Because no relation was found between mirror movements and the total UPDRS score, a modified axial score, or the duration of disease, the phenomenon is not necessarily a feature of early disease, but instead predominantly a feature of asymmetric disease…Given the restrictions of our study, we cannot comment on how often these movements are present in patients with early parkinsonism. Based on our clinical observations, however, we have been impressed that, when carefully sought, they are evident in most patients with asymmetrical clinical features.”
An editorial by S.F. Farmer accompanies the report.
2. Atypical antipsychotics and parkinsonism
PA Rochon, TA Stukel, K Sykora, S Gill, S Garfinkel, GM Anderson, SLT Normand, M Mamdani, PE Lee, P Li, SE Bronskill, C Marras, JH Gurwitz
Arch Intern Med 2005;165:1882-1888
When given at high doses, atypical antipsychotics are as likely to cause parkinsonism in the demented elderly as typical antipsychotics, according to this study.
Among all Ontario adults 66 years or older during a 4-year period, 57,838 were identified to have dementia and to have received no treatment with antipsychotics and no diagnosis or treatment of parkinsonism in the year prior to identification. Over a 4-year period, 14,198 of these patients received prescriptions for typical antipsychotics (eg, chlorpromazine, haloperidol), 11,571 received prescriptions for atypical antipsychotics (eg olanzapine, risperidone, quetiapine), and the rest received neither. Patients were followed for one year after commencement of treatment to assess onset of parkinsonism, as determined by a new diagnosis of parkinsonism or treatment with an anti-parkinsonian drug.
For purposes of analysis, typical antipsychotics were classified as low-potency (chlorpromazine, thioridazine) or high-potency, based on their perceived ability to cause parkinsonism. All atypicals were classified as low-potency. Dose was classified as low (25% or less of maximum recommended dose), medium (from 25% to below the maximum), or high (maximum or above).
During follow-up, 449 events of parkinsonism were identified. Results showed:
--Risk of parkinsonism was 30% higher for typicals versus atypicals, and 60% lower for no treatment versus atypicals.
--Risk from low-potency typicals was no greater than risk from atypicals, while risk from high-potency typicals was 50% greater than for atypicals.
--High-dose atypical use doubled the risk of parkinsonism versus low-dose atypical use.
--Risk from high-dose atypical use was no different from risk for typical use at all doses.
The authors note, “Our study suggests that the overall rate of development of parkinsonism was almost 3 times higher in those dispensed an atypical agent relative to those dispensed neither treatment….Our findings underscore the importance of prescribing the atypical antipsychotics at lower doses to minimize the risk of parkinsonism.”
3. WE MOVE at the American Academy of Physical Medicine and Rehabilitation
Please join WE MOVE in Philadelphia at the 66th Annual Assembly of the American Academy of Physical Medicine and Rehabilitation, October 27-29, 2006.
WE MOVE will be premiering its newly updated BOTOX dosing tables for adult dystonia and adult and pediatric spasticity, as well as distributing other timely and valuable literature for the movement disorder professional.
WE MOVE will be in Booth 324. We look forward to seeing you in Philadelphia!
|All contents copyright © WE MOVE 2013. This page last modified 5/23/2013.|